Drug-induced acne

Clin Dermatol. Mar-Apr 2017;35(2):156-162. doi: 10.1016/j.clindermatol.2016.10.007. Epub 2016 Oct 27.

Abstract

A variety of drugs may provoke acne, with drug-induced acne (DIA) often having some specific clinical and histopathologic features. DIA is characterized by a medical history of drug intake, sudden onset, and an unusual age of onset, with a monomorphous eruption of inflammatory papules or papulopustules. The location of the acne lesions is beyond the seborrheic zone. Corticosteroids, anabolic steroids, testosterone, halogens, isoniazid, lithium, and some new anticancer agents are drugs with undoubted causal relationship to acne. The diagnosis of DIA is made by a detailed history with a record of drug onset, dosage regimen and therapy duration, absence of additional triggering factors, and clinical relationship between the introduction of the drug and the onset of an acne-like eruption. In all cases, the withdrawal of the drug should be followed by lessening of the acne lesions.

MeSH terms

  • Acne Vulgaris / chemically induced*
  • Acne Vulgaris / pathology
  • Adrenal Cortex Hormones / adverse effects
  • Age of Onset
  • Antineoplastic Agents / adverse effects
  • Antitubercular Agents / adverse effects
  • Humans
  • Isoniazid / adverse effects
  • Lithium Compounds / adverse effects
  • Testosterone / adverse effects

Substances

  • Adrenal Cortex Hormones
  • Antineoplastic Agents
  • Antitubercular Agents
  • Lithium Compounds
  • Testosterone
  • Isoniazid